Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Hastings, NE

April 18, 20234 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 18, 2023, 6:01 PM CDT for 4 counties in Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 6:01 PM CDT (23:01 UTC)
Expired
Apr 18, 2023, 6:31 PM CDT
In force
30 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, NE, Franklin County, NE, Kearney County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 24 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:56 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 18, 5:56 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
556 PM CDT Tue Apr 18 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 302 PM CDT Tue Apr 18 2023

Key Messages:

* Strong to severe thunderstorms possible this evening/tonight
  mainly between 6 PM and 1 AM with large hail and damaging winds
  the primary severe weather threat.

* Showers and thunderstorms are again possible Wednesday evening
  into Wednesday night with a slight threat for severe storms
  mainly across our far southeastern zones.

* Near critical to critical fire weather conditions expected most
  days across portions of the outlook area through Friday. See
  fire weather section below.

* Hard freeze expected all areas Saturday and Sunday morning.

This Evening And Tonight...
The SPC has issued a Marginal Risk for severe thunderstorms for
this evening into tonight. The main forecast concern has centered
around how quickly the moisture can return northward today as
dew points started out the day in the 20s. At 3 PM dewpoints
across the forecast area were generally still in the lower 40s. We
have some forecast models such as the 12Z and 18Z NAM that nose 60
degree dewpoints into our southern Kansas zones with a strong low
level jet late this evening.

There is good agreement between forecast models (18Z HRRR, NAM,
NAM NEST, and 12Z GFS) that we will see convective initiation
prior to sunset (5-8 PM) over our southwestern forecast area.
These thunderstorms will then track northeast through the evening
hours and may be enhanced by strengthening low level jet after
dark along with additional thunderstorm formation as the low level
jet ramps up. MLCAPE values around 1500 J/KG along with deep layer
shear values of 40-50 KTS and steep lapse rates will support
vigorous updrafts and the potential for severe wind and hail. The
wind threat will be greatest early on with the inverted V
soundings and steepest lapse rates early. The storms should become
more elevated with time after sunset with primarily a hail threat
late. Could certainly see the possibility for needing several
severe thunderstorm warnings this evening.

Wednesday...
Cooler with northerly winds behind the front. The 18Z NAM seems
too far northwest with the precipitation as the front pushes back
to the northwest during the afternoon hours allowing for
significant precipitation as far northwest as the Tri-Cities. Am
not buying heavy precipitation that far northwest or the surface
front pushing that far back to the northwest. The 18Z HRRR
solution seems more realistic with most of the strong to severe
thunderstorms south of our forecast area closer to a more
southerly cold front location. I would sure love to receive the
18Z NAM precipitation here in the Tri-Cities, but is seems
unlikely that the front will return that far northwest. There is
still some uncertainty here, but I would not get your hopes up for
big rain across our forecast area Wednesday evening. Our rain
chances are probably on the highs side. Wherever the front is
there will be a threat for severe thunderstorms and that could
clip our southeastern most zones Wednesday evening.

Thursday and Friday...
Breezy northwest winds on Thursday and down right windy on Friday
will lead to at least near critical fire danger with the RH being
somewhat marginal. See fire weather section below. Temperatures
will be falling as cold air swings south behind a large northern
plains upper level low.

Saturday and Sunday...
Overall a cool weekend in a northwesterly flow regime with morning
lows expected to be in the 20s, which may lead to some problems
for area trees that have flowered early or for tender garden
plants that were planted during our recent warm spell. Sunday
should be the better day with lighter winds and temperatures
finally starting to rebound.

Monday and Tuesday...
Next storm system approaches and then enters the plains and will
bring at least some chance for rainfall, but too far out for much
certainty at this point.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 546 PM CDT Tue Apr 18 2023

Scattered thunderstorms moving out of KS may affect the GRI
vicinity this evening.

LLWS is expected into early Wednesday morning when winds turn to
the northwest.

Northwest winds gradually decrease through the mid to late
afternoon Wednesday.

&&

.FIRE WEATHER...
Issued at 302 PM CDT Tue Apr 18 2023

Wednesday...The RH values should be very low in the teens by
afternoon, but the wind will be decreasing through the afternoon
hours and thus am not expecting the need for a fire weather
headline given the decreasing winds.

Thursday and Friday...
The winds pick up out of the northwest especially on Friday, but
the RH values will be a bit higher due to cooler temperatures.
Even so, we could approach near critical or critical fire weather
conditions mainly across southwestern zones.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Mangels
FIRE WEATHER...Wesely
Hazardous weather outlook, Apr 18, 4:06 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
406 PM CDT Tue Apr 18 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
406 PM CDT Tue Apr 18 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

There is a chance for a few strong to severe thunderstorms mainly
between 6 PM and 1 AM. The main threats with these storms will
be large hail up to ping pong ball size and wind gusts up to 60
mph.

Near critical fire weather conditions will be possible across
western and southern portions of the area through early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will again be present for Wednesday late
afternoon into Wednesday night. The best chances will be across
eastern and southern portions of the area. The primary hazards on
Wednesday look to be hail near the size of quarters and wind
gusts to near 60 MPH.

During the afternoon hours Thursday and Friday, near critical
fire weather conditions will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Apr 18, 6:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     2 WNW LOGAN             39.67N 99.60W
04/18/2023                   PHILLIPS           KS   EMERGENCY MNGR

            POWER POLES BLOWN DOWN, STARTED A GRASS
            FIRE.

&&

KS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:59 PM CDTSevere Thunderstorm WarningGIDHarlan31 min
Apr 18, 6:34 PM CDTSpecial Weather StatementGIDWebster41 min
Apr 18, 6:36 PM CDTSpecial Weather StatementGIDFranklin39 min
Apr 18, 6:50 PM CDTSevere Thunderstorm WarningGIDAdams, Webster40 min
Apr 18, 6:59 PM CDTSevere Thunderstorm WarningGIDFranklin31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.